Re: Husband-OCD/ADHD & Depression -Anti Depressants Possibly Fed His ADHD
You're in an incredibly difficult situation.
I'm going to start this off with my standard disclaimer: I am not a psychiatrist or a medical doctor. I am not a chemist and I am not a pharmacist. My observations are based on my own study and experience, and may not be in any way accurate or even logical.
I was in my mid-30s when I was diagnosed with depression, along with 'possibly' ADHD and Borderline Personality Disorder. The psychologist that diagnosed me recommended SSRI anti-depressants and conceded I may benefit from treatment for ADHD. My GP started me on Celexa (an SSRI) for depression, and at my request, Dexedrine (a stimulant) for ADHD. I was told that whatever else I had, I needed to get a handle on the depression first.
Within weeks I was a wreck. I had a long history of self loathing, feelings of worthlessness, and situational depression, but what I developed during this period of treatment was the worst depression I'd ever experienced. I developed a plan to kill myself, and wrote letters to my parents, siblings, and fiancee, informing them that I didn't want a funeral, and to dispose of my body in the least expensive way possible (these were never sent, so this wasn't a cry for attention). It's hard to describe the depths to which I sunk during that period.
Ultimately my fiancee (at the time), who was alarmed and frustrated by my depression, convinced me that I should come off the Celexa, which I did, cold turkey (apparently this is ill-advised). My depression immediately started to subside, and within maybe 2 weeks I was myself again (that's not to say healthy, but certainly not in imminent danger of suicide). I have spent the subsequent five years seeking treatment for my ADHD with varying levels of success; I have learned to accept what I can't change, and I have gained a sufficient level of function to graduate university, lose a significant amount of weight and find myself an excellent job. Again, I'm far from the person I would hope to be, but I'm miles beyond where I was when I started, and worlds beyond what I became on Celexa.
Any mental health professional, physician, or pharmacist with whom I have discussed my experiences with Celexa doesn't believe me. While it's well known that SSRI medications can lead to an increase in suicidal thoughts and behaviours in children and young adults (indeed, parents of young people treated with anti-depressant medications are advised to monitor their children for signs of suicide ideation), I wasn't 16, I was 35! My age makes it inconceivable to most that the Celexa could have led to the effect I described. Yet to me, the evidence is clear--SSRI treatment can absolutely lead to an increased severity of depressive symptoms, and can absolutely lead to new thoughts of suicide. I don't expect you'll be able to sell that to your doctor, however.
The reason, I suspect that some ADHD cases may respond poorly to SSRI medications is that increases in seratonin can result in decreased levels of dopamine. A shortage of dopamine is implicated in a myriad of conditions, including - ironically - major depression, but also ADHD. So someone who is already deficient in dopamine pumps up their seratonin levels; this leads to a further decrease in dopamine, as well as epinephrine and norepinephrine (adrenaline and noradrenaline) both of which are derived from dopamine. This results in exacerbation of ADHD symptoms, and whatever depressive effects that derive from low dopamine.
What I would recommend is educating yourself about the benefits and drawbacks of various anti-depressants, and medications that treat OCD and ADHD. Pushing the Ritalin angle when your husband has a history of abusing medications is going to be a non-starter in many cases, but perhaps you can convince your doctor to meet you somewhere in the middle. Suggest an atypical anti-depressant, like Wellbutrin. Wellbutrin is a dopamine and norepinephrine reuptake inhibitor that is classed as an anti-depressant, but acts to increase the neurotransmitters implicated in ADHD. You could try Intuniv, or a low abuse-risk stimulant med like Concerta or Vyvanse. It all depends on how far your doctor is willing to compromise.
I'm curious, is your husband significantly overweight? It's pretty well known that we larger men have different bio-chemistry than our skinnier brethren. I wonder what sort of role that plays in the dopamine-seratonin-treatment chain.
Best of luck